The FDA is reviewing reports of children who developed serious adverse effects or died after taking codeine for pain relief following a tonsillectomy and/or an adenoidectomy for obstructive sleep apnea syndrome.

When codeine is ingested, it is converted to morphine in the liver by CYP2D6. These children (ages 2–5) had evidence of a genetic variation to convert codeine into life-threatening or fatal amounts of morphine. All children had received doses of codeine that were within the typical dose range. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine, which may result in breathing difficulties. Taking codeine after a tonsillectomy and/or an adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.”

Healthcare professionals are recommended to prescribe the lowest effective dose for the shortest period of time on an as-needed basis for codeine-containing drugs.

Codeine, an opioid analgesic, has a low affinity for opioid receptors but produces its analgesic effects after undergoing metabolism to morphine.


Continue Reading

For more information visit http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm315627.htm.